Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 245, NWS Springfield, MO

November 21, 2007Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 21, 2007, 1:35 PM CST for Oregon County, Missouri. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 21, 2007, 1:35 PM CST (19:35 UTC)
Expired
Nov 21, 2007, 2:30 PM CST
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Oregon County, MO

The radar

The Springfield radar (KSGF), 196 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 21, 1:40 PM CSTHAIL 0.75Alton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 21, 12:47 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 211935
SVRSGF
MOC149-212030-
/O.NEW.KSGF.SV.W.0245.071121T1935Z-071121T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CST WED NOV 21 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 230 PM CST.

* AT 133 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ALTON...OR 15 MILES NORTH OF THAYER...
  MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTON BY 140 PM CST.

THE TOWNS OF GREER AND WILDERNESS ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3655 9114 3655 9167 3683 9157 3688 9132
      3688 9123 3683 9122 3683 9112 3682 9111
TIME...MOT...LOC 1935Z 271DEG 27KT 3673 9143

$$

WISE
1 follow-up statement
000 
WWUS53 KSGF 211948
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 PM CST WED NOV 21 2007

MOC149-212030-
/O.CON.KSGF.SV.W.0245.000000T0000Z-071121T2030Z/
OREGON MO-
148 PM CST WED NOV 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR OREGON COUNTY...

AT 143 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF COUCH...OR 8 MILES NORTH OF
THAYER...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING
HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTON BY 155 PM CST.

THE TOWNS OF COUCH AND WILDERNESS ARE IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING
FOR SOUTH CENTRAL MISSOURI.

LAT...LON 3655 9114 3655 9167 3682 9149 3688 9130
      3688 9123 3683 9122 3683 9112 3682 9111
TIME...MOT...LOC 1948Z 263DEG 27KT 3664 9146

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 11:59 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Nov 21, 11:59 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 AM CST WED NOV 21 2007

.DISCUSSION...

ANOTHER QUICK UPDATE TO THE FORECAST PERFORMED TO ACCOUNT FOR
HOURLY TRENDS.

COLD FRONT STILL PROGRESSING SOUTHEASTWARD...ALBEIT SLOWLY.
CONVECTION HAS INTENSIFIED IN A NARROW BAND ALONG THE FRONT AND
THE FAR SOUTHEASTERN PORTION OF THE CWA WILL REMAIN AT RISK FOR A
FEW STRONG STORMS EARLY THIS AFTERNOON. NOW THAT THE SURFACE WAVE
ALONG THE COLD FRONT HAS MOVED OFF TO THE NORTHEAST...AN
ACCELERATION OF THE COLD FRONT IS EXPECTED AS THE AFTERNOON
PROGRESSES. CONVECTION SHOULD AFFECT HOWELL...SHANNON AND OREGON
COUNTIES THROUGH ABOUT 2 PM AND THEN QUICKLY SHIFT TO THE SOUTH
AND EAST. GIVEN A FEW HUNDRED J/KG OF MLCAPE...STRONG STORMS ARE
POSSIBLE...WITH A MARGINALLY SEVERE STORM NOT OUT OF THE QUESTION.

FROM MID AFTERNOON ONWARD...CONTINUED STRONG CAA IS EXPECTED.
LATEST 12Z SUITE OF MODEL OUTPUT CONTINUES TO SUGGEST THAT ANY
SNOWFLAKES WILL BE HARD TO COME BY. MAINLY LOOKING AT A LIGHT
DRIZZLE/LIGHT RAIN FOR MUCH OF THE AREA. WITH LITTLE IF ANY
MOISTURE IN THE DENDRITIC ZONE AND MUCH OF THE MOISTURE CONFINED
TO THE VERY LOW LEVELS...DRIZZLE WILL BE OUR BEST BET. WITH
STRONGER CAA IN THE LOW LEVELS A FEW FLAKES ARE POSSIBLE...BUT
MAINLY ACROSS CENTRAL MO.

PRODUCTS AND GRIDS ALREADY SENT.

GAGAN

&&

.AVIATION...

FOR THE 18Z KJLN/KSGF TAFS...A STRONG COLD FRONT HAS PASSED
THROUGH THE TAF SITES AND IS NOW LOCATED SOUTH AND EAST OF THE
SITES. A FEW SCATTERED SHOWERS WILL STILL BE POSSIBLE OVER THE
EARLY AFTERNOON HOURS. IFR TO MVFR CEILINGS AND MVFR VISIBILITIES WILL
IMPACTED THE TAF SITES OVER THE FIRST HALF OF THE TAF PERIOD.
WINDS WILL REMAIN OUT OF THE NORTHWEST THROUGH THE TAR PERIOD.

WISE

&&

.PREV DISCUSSION...
/ISSUED 1129 AM CST WED NOV 21 2007/

AND INDIAN SUMMER EXITS STAGE EAST.

ACTIVE WEATHER DAY UNFOLDING ACROSS THE REGION. A COLD FRONT
CONTINUES TO MAKE STEADY PROGRESS SOUTHEAST ACROSS THE MISSOURI
OZARKS. WEAK SURFACE WAVE ALONG THE FRONT WILL SLOW THE
PROGRESSION OF THIS FRONT A BIT FOR THE NEXT COUPLE OF HOURS...BUT
AS THIS FEATURE SLIDES TO THE NORTHEAST...IT WILL NOT TAKE LONG
FOR THE FRONT TO PLUNGE THROUGH THE REST OF THE AREA FROM MID
AFTERNOON ONWARD.

TEMPERATURES AHEAD OF THE FRONT WILL LIKELY RISE INTO THE UPPER
60S...WHICH WILL YIELD SURFACE BASED CAPE VALUES BETWEEN 500-900
J/KG. WILL NEED TO MONITOR SCT TSRA ALONG THE FRONT AS IT MOVES
INTO THIS AREA AS A FEW STRONG STORMS ARE NOT OUT OF THE QUESTION.
ONLY A SMALL PORTION OF THE CWA IS AT RISK...INCLUDING SHANNON...
OREGON AND HOWELL COUNTIES...THROUGH ABOUT 1 PM.

TEMPERATURES QUICKLY DROPPING OFF BEHIND THE FRONT. THE FRONTAL
PASSAGE ITSELF IS GOOD FOR A 20F DROP FOLLOWED BY A SLOWER BUT
STEADIER DECLINE. FREEZING LINE STILL WELL OFF TO THE NORTHWEST...
BUT WILL CONTINUE TO MONITOR ITS PROGRESS AS IT MAY RESULT IN A
BRIEF MIX OF LIGHT PRECIP LATER THIS AFTERNOON. NOT COMPLETELY
SOLD ON WINTRY PRECIP GIVEN THAT MOISTURE IS CONFINED TO THE LOW
LEVELS AND LITTLE IF ANY ICE WILL BE PRESENT IN THE CLOUDS. COMBO
OF STRONG LOW LEVEL CAA LIKELY GOOD ENOUGH TO PRODUCE A FEW
FLURRIES AND HAVE INTRODUCED A SLIGHT CHC FOR FLURRIES/VERY LIGHT
SNOW.

HOURLY GRIDS HAVE BEEN UPDATED THROUGH TONIGHT...GENERALLY
FOLLOWING THE NAM DEPICTION OF THE SFC TEMPS. GRIDS AND PRODUCTS
ALREADY SENT. ADDITIONAL UPDATES TO TWEAK HOURLY TRENDS LIKELY.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 21, 12:21 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 PM CST WED NOV 21 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1221 PM CST WED NOV 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 A STRONG COLD FRONT WILL CONTINUE TO PUSH THROUGH THE EASTERN
 OZARKS DURING THE EARLY AFTERNOON HOURS. ENOUGH INSTABILITY IS
 PRESENT AHEAD OF THE FRONT TO SUPPORT SCATTERED STRONG
 THUNDERSTORMS WITH WIND GUSTS TO 40 MPH AND SMALL HAIL TO THE
 SIZE OF ONE HALF INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 AS TEMPERATURES CONTINUE TO COOL BEHIND THE FRONT THIS AFTERNOON
 A FEW SNOW FLURRIES WILL MIX WITH LIGHT RAIN AND DRIZZLE DURING
 THE LATE AFTERNOON AND EARLY EVENING HOURS. NO ACCUMULATING
 WINTRY PRECIPITATION IS EXPECTED.

 ANOTHER STORM SYSTEM WILL MOVE INTO THE REGION THIS WEEKEND. COLD
 AIR WILL REMAIN OVER THE AREA AHEAD OF THIS SYSTEM...WHICH WILL
 ALLOW FOR LOW CHANCES OF LIGHT SNOW SHOWERS. NO ACCUMULATING WINTRY
 PRECIPITATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Nov 21, 12:50 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CST WED NOV 21 2007

MOZ098-106-212000-
SHANNON-OREGON-
INCLUDING THE CITIES OF...WINONA...EMINENCE...THAYER...ALTON
1250 PM CST WED NOV 21 2007

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 734 IN
EFFECT UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN SOUTH CENTRAL MISSOURI

OREGON                SHANNON

THIS INCLUDES THE CITIES OF...ALTON...EMINENCE...
THAYER AND WINONA.

GAGAN
Special weather statement, Nov 21, 1:24 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CST WED NOV 21 2007

MOZ106-212000-
OREGON MO-
124 PM CST WED NOV 21 2007

...SIGNIFICANT WEATHER ALERT FOR OREGON COUNTY UNTIL 200 PM CST...

AT 123 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF ALTON...OR 12 MILES NORTH OF
THAYER...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  ALTON BY 140 PM CST.

THE TOWNS OF THOMASVILLE...GREER AND WILDERNESS ARE IN THE PATH OF
THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 1:03 PM CSTSevere Thunderstorm WarningSGFShannon30 min
Nov 21, 1:57 PM CSTTornado WarningSGFOregon48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.